Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Cheyenne, WY

August 21, 2002Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 21, 2002, 6:46 PM MDT for Converse County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2002, 6:46 PM MDT (00:46 UTC)
Expired
Aug 21, 2002, 7:45 PM MDT
In force
59 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Converse County, WY

The radar

The Riverton/Lander radar (KRIW), 234 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS55 KCYS 220046
SVRCYS
WYC009-220145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 745 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN CONVERSE             
  COUNTY...OR ABOUT 40 MILES NORTH OF GLENROCK...MOVING EAST AT 20   
  MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4353 10598 4335 10596 4335 10514 4362 10517

JK
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:14 PM MDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 1:14 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
114 PM MDT WED AUG 21 2002

SHORT TERM...UPPER LOW OVER PACIFIC NORTHWEST WILL CONTINUE TO SIT
AND SPIN GIVING THE CWA SOUTHWEST FLOW ALOFT. SERIES OF SHORTWAVES
WILL ROTATE THROUGH THE FLOW AND WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. WITH LOW LEVEL FLOW BECOMING UPSLOPE
EAST OF THE LARAMIE RANGE SOME LOW CLOUDS WILL DEVELOP MAINLY IN THE
PANHANDLE. WILL STICK WITH PERSISTENCE AND LOOK FOR AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THU. TEMPERATURES
SHOULD REMAIN CLOSE TO WHAT THEY HAVE BEEN WITH HIGHS FROM THE MID
70S TO MID 80S AND LOWS MAINLY IN THE 50S.

LONG TERM...AIRMASS WILL BE RATHER MOIST FRI WITH SURFACE HIGH
PRESSURE OVER THE CENTRAL PLAINS PRODUCING SOUTHEAST TO SOUTH
SURFACE WINDS AT LOW LEVELS...ESPECIALLY EAST OF THE MOUNTAINS.
COUPLED WITH MOIST SOUTHWEST FLOW ALOFT AND MODERATE UPPER LEVEL
DIFFLUENCE...SCATTERED POPS WARRANTED FRI EAST OF THE MOUNTAINS FOR
AFTERNOON/EVENING THUNDERSTORMS...WITH LOWER POPS FOR RWL/LAR
REGIONS. UPPER SHORTWAVE WILL PUSH THROUGH FORECAST AREA SAT MORNING
AND MIDDAY...WITH FLOW ALOFT BEHIND THE SHORTWAVE VEERING TO WEST
NORTHWEST.AND DRYING. WILL KEEP LOW POPS IN FOR SAT FOR PRIMARILY
AFTERNOON SHOWERS/THUNDERSTORMS. SUN WILL BE DRY WITH ANTICYCLONIC
UPPER FLOW AS HIGH PRESSURE OVER DESERT SOUTHWEST AND SOUTHERN
ROCKIES EXPANDS NORTHWARD...COUPLED WITH BENIGN SURFACE PATTERN.
MOISTURE WILL INCREASE MON AHEAD OF A WEAK SURFACE COLD FRONT
APPROACHING THE REGION...SO SCATTERED POPS IN STORE FOR MON. FRONT
WILL PUSH THROUGH AREA LATE MON OR EARLY TUE WITH COOLER TEMPS AND A
CHANCE OF SHOWERS TUE. WED WILL BE SIMILAR TO TUE REGARDING POPS AND
TEMPS AS SURFACE HIGH PRESSURE SLIDES SOUTHEASTWARD DOWN THE HIGH
PLAINS...PRODUCING MOIST UPSLOPE FLOW OVER FORECAST AREA.

.CYS...
WY...NONE.
NE...NONE.

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.